Flood, Cuyahoga
- When
- May 21, 8:00 PM EST to May 23, 1:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $1.8 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Heavy rains on May 21st and 22nd caused rapid rises in the Cuyahoga River. m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Heavy rains on May 21st and 22nd caused rapid rises in the Cuyahoga River. At Independence, the river went above the flood stage of 16.0 feet around 9 p.m. on the 21st. The river crested at 21.66 feet around 6:30 p.m. on the 22nd and dropped below flood stage at 2 p.m. on the 23rd. At Old Portage, the river went above the flood stage of 9.0 feet at 1:30 a.m. on the 22nd and crested at 13.74 feet at 5 a.m. on the 22nd. The river went below flood stage around 7 p.m. on the 24th. The crest at Old Portage was the highest ever. Over 30 businesses and dozens of homes were damaged along the river in Cuyahoga County. Most these were in the Valley View area where ten people were evacuated from their homes. In Summit County, the worst flooding along the river occurred in Cuyahoga Falls where dozens of homes were also damaged. Many roads, including Canal Road had to be closed because of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 6:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 715 PM EDT FRI MAY 21 2004 .DISCUSSION... WILL UPDATE FCST AND REMOVE REMAINDER OF SVR WX WATCH BOX. STRONGEST STORMS HAVE MOVED WELL SOUTH AND EAST. WATCHING NEXT COMPLEX NR MKE. NOT SURE IF IT WL DIVE SOUTHWARD OR TRACK EASTWARD INTO FCST AREA. MODELS BRING INSTABILITY MAX ACRS FCST AREA AGAIN OVERNGT BUT IT IS A BROAD AREA AND NOT SURE WHERE THE STRONGEST STORMS WL TRACK. WILL CONTINUE TO MONITOR. WL CONTINUE FLOOD WATCH DUE TO POSSIBILITY OF NEW STORMS. NO OTHER MAJOR CHANGES. UPDATE ABOUT 730 PM. && KOSARIK .PREV DISCUSSION... HAVE DECIDED TO GO WITH A FLOOD WATCH FOR THE ENTIRE CWFA. LINE STARTING TO PIVOT AND TRAIN OVER NE IN AND NW OH. AM VERY CONCERNED ABOUT N CENTRAL OHIO WHERE FLOODING ALREADY OCCURED THIS AM. REMAINDER OF DISCUSSION BELOW.... BUSY DAY WITH ALL OF THE MORNING FLOODING...AND NOW THE SEVERE WEATHER...SO NOT A GREAT DEAL OF TIME FOR DISCUSSION. MAIN FOCUS WILL BE THE SHORT TERM. LOOKS LIKE THE DEVELOPING LINE WILL PASS THRU CLE AREA BY 22Z AND ERI BY 03Z OR SO. AM CONCERNED ABOUT HOW THE LINE IS BECOMING ORIENTED. WAS ORIENTED N-S...AND IT IS NOW PIVOTING TO A MORE NE-SW ORIENTATION. MAY NEED TO GO WITH A FLOOD WATCH IF TSTMS START TO TRAIN OVER ONE SPOT. FFG FOR SOME OF THE SATURATED AREAS ONLY 1.4 INCHES IN 3 HRS AND .7 INCH IN 1 HR. GOOD NEWS IS THAT PCPN MAY END AFTER THIS LINE MOVES THRU AS WILL BE IN THE WARM SECTOR OVERNIGHT. SHOULD BE WARM AND MUGGY TONIGHT WITH TEMPS IN THE UPR 60S. DWPTS IN THE 70S MAY EVEN KEEP TEMPS EVEN WARMER OVERNIGHT. AREA SHOULD BE CAPPED OFF FOR PART OF THE DAY ON SAT IN THE WARM SECTOR. CAPES DO RISE TO AROUND 2000 J/KG...WITH A WEAKENING CAP. AM A LITTLE CONCERNED ABOUT THE VORT WHICH THE ETA SHOWS MOVING THRU DURING THE AFTN. WILL KEEP CHC POPS...MAINLY IN THE AFTN. COULD SEE A 90 DEG READING WITH FULL SUN AND 850MB TEMPS BTWN 16 AND 18C. CONTINUED HOT AND MUGGY FOR SAT NIGHT AND SUN. WILL KEEP A CHC OF THUNDER OVERNIGHT WITH ANY POSSIBLE MCS OVERNIGHT. WILL KEEP A CHC OF THUNDER ON SUNDAY AND SUN NIGHT AS THE UPR TROUGH APPROACHES AND THE FRONT BECOMES STATIONARY OVER NRN OH SUN NIGHT AND MON. TEMPS CONTINUED WELL ABV NORMAL. HPC GUIDANCE LOOKS VERY REASONABLE FOR THE EXTENDED. STILL LOOKS LIKE A COOLDOWN FOR THE MIDDLE OF NEXT WEEK AS THE UPR LOW OVER THE PAC NW EJECTS INTO THE PLAINS TUE AND INTO THE GTLKS BY WED. COOLEST DAY OF THE EXTENDED LOOKS LIKE IT WILL BE WED WITH HIGHS ONLY IN THE 60S. WILL ATTEMPT TO GO DRY ON THU WITH RIDGING OVERHEAD BUT THE GFS SHOWS WARM ADVECTION QUICKLY BUILDING INTO THE LAKES BY THU NIGHT AS HEIGHTS BUILD ACROSS THE REGION. STILL LOOKS LIKE A RELATIVELY WET PATTERN IN THE EXTENDED. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH TIL 6 AM. PA...FLOOD WATCH TIL 6 AM. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 724 AM EDT FRI MAY 21 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211423- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 724 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY SPC HAS INDICATED THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTH OHIO AND NORTHWEST PENNSYLVANIA TODAY. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT AND SATURDAY ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
OHZ003-006>013-017>021-027>032-036>038-047-212215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 514 PM EDT FRI MAY 21 2004 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR NORTHWEST AND NORTH CENTRAL OHIO HAS BEEN CANCELED. SOME CITIES NO LONGER IN THE WATCH INCLUDE TOLEDO...FINDLAY...MARION...MANSFIELD...LORAIN AND CLEVELAND. A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM. THE STRONGEST STORMS ARE SHIFTING SOUTH AND EAST OF THE ORIGINAL WATCH AREA. SHOWERS AND THUNDERSTORMS WILL LINGER...SOME WITH HEAVY RAIN...BUT THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS ENDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 751 PM EDT FRI MAY 21 2004 OHZ014-022-023-033-089-PAZ001>003-220048- ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-MAHONING OH- NORTHERN ERIE PA-PORTAGE OH-SOUTHERN ERIE PA-TRUMBULL OH- 751 PM EDT FRI MAY 21 2004 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA HAS BEEN CANCELED. THE SEVERE STORMS HAVE MOVED SOUTH AND EAST OF THE AREA. A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM. ADDITIONAL THUNDERSTORMS MAY DEVELOP DURING THE EARLY MORNING HOURS. HEAVY RAINS ARE POSSIBLE WITH ANY THUNDERSTORM. THE GROUND IS SATURATED AND ANY HEAVY RAIN COULD PRODUCE FLOODING.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400845, 5400846.